Extrapyramidal syndrome is a condition that causes involuntary muscle movements or spasms that usually occur in the face and neck. It occurs when the release and re-uptake of the neurotransmitter dopamine is not regulated correctly. An individual may suffer from this syndrome as a result of a head injury or Parkinson's disease, though the primary cause is an adverse reaction to antipsychotic drugs. Treatment is necessary to ensure that symptoms do not worsen over time, and measures are usually geared at identifying and remedying the underlying cause.
Dopamine production and release is necessary to maintain normal neural functioning. Certain antipsychotic drugs, such as those commonly prescribed for schizophrenia and depression, negatively affect the body's dopamine network as a side effect. The resulting neural problems, collectively known as extrapyramidal syndrome, include involuntary muscle movements and uncontrollable restlessness.
Muscle movement problems that may accompany this condition include constantly smacking the lips, moving the tongue, blinking, neck twitches, and finger spasms. Such symptoms may be very slight and even go unnoticed by the sufferer, but more commonly, they are quite pronounced and lead to other difficulties. Many people have trouble coordinating the movements of their arms and legs, and some drool or slur their speech due to a lack of control of their mouths and jaws. Symptoms can appear almost immediately after the first dose of a new drug or after several months of use. An individual who believes that his or her medication is causing muscle problems or feelings of extreme restlessness should contact a primary care doctor or psychiatrist immediately to learn about treatment options.
A medical professional can check for the condition by conducting a physical examination and asking questions about a patient's symptoms. Treating drug-induced cases is usually accomplished by simply switching to a different type of antipsychotic medication. The healthcare professional will monitor a patient's ongoing mental condition when switching drugs to make sure that their new medicines are effective and do not lead to the same extrapyramidal symptoms. In addition, some patients are given benzodiazepines, muscle relaxants, or anticholinergic drugs to help suppress muscle spasms.
Some individuals develop extrapyramidal syndrome as a result of Parkinson's disease or following a severe brain injury. Certain neurological disorders, including cerebral palsy, can cause similar problems. Brain disorders, trauma, and Parkinson's typically lead to many of the same symptoms experienced as side effects from medication. Treatment for a head injury may involve surgery, medication, and physical rehabilitation to relearn muscle movement control. Patients with Parkinson's are commonly prescribed a form of synthetic dopamine to encourage proper neural functioning and settle irregular spasms.